Colorado, 2009Winter Storm and Winter Weather in Colorado, December 29 to 31, 2009
December 29 to 31, 2009 · NWS GJT · 20 events in 20 counties and zones
Cold and moist air across western Colorado and eastern Utah combined with an upper level Pacific shortwave trough to produce widespread snowfall. The heaviest snow favored the mountains of southwest Colorado and southeast Utah.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold and moist air across western Colorado and eastern Utah combined with an upper level Pacific shortwave trough to produce widespread snowfall. The heaviest snow favored the mountains of southwest Colorado and southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 29, 4:43 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 29, 4:43 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 AM MST TUE DEC 29 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
WEATHER REGIME CHANGE IS UNDERWAY THIS MORNING.
TODAY AND TONIGHT: A SPLIT TROUGH OF PACIFIC LOW PRESSURE WORKS
THROUGH THE REGION. DYNAMICAL LIFT IS UNIMPRESSIVE AND OROGRAPHIC
LIFT SHIFTS...AS SW FLOW ALOFT QUICKLY VEERS TO WEST TODAY. WEAK
COLD ADVECTION BEGINS THIS MORNING ENDING ISENTROPIC UPGLIDE.
MOISTURE AMOUNTS WITH THIS TROUGH ARE SIGNIFICANT THOUGH... WITH
PRECIPITABLE WATER RISING TO 0.3+ INCHES. THIS MOISTURE PROGGED TO
WORK ITS WAY TO THE SURFACE FOR MOST AREAS SOUTH OF I-70 TODAY.
SINGLE DIGIT VALLEY DEWPOINTS WILL RISE INTO THE 20S. THIS TOP DOWN
MOISTURE WILL HELP WEAKEN AND ERODE VALLEY INVERSIONS LIMITING
OVERRUNNING SNOWFALL. SNOW IN THE LOWER ELEVATIONS NEAR THE FOUR-
CORNERS COULD CHANGE OVER TO RAIN THIS AFTERNOON IF THE VALLEY
INVERSIONS ARE FULLY BROKEN. OVERALL HAVE RAISED POPS BUT EXPECT ONLY
LIGHT PRECIPITATION AMOUNTS.
WEDNESDAY-WEDNESDAY NIGHT: A STRONGER AND MORE ORGANIZED TROUGH OF
LOW PRESSURE DIGS IN FROM THE NW. 10KT JET STREAK WORKS INTO SE
UTAH LATE WEDNESDAY AFTERNOON-EARLY EVENING VEERING THE FLOW TO NW.
THE SLIGHTLY DEEPER AND SLOWER NAM IS FAVORED. -32C COLD CORE
PASSES ACROSS THE NORTH EARLY THURSDAY WITH MTN TOP TEMPERATURES AT
-12 TO -14C. SNOWFALL WILL INCREASE ON WEDNESDAY AFTERNOON-NIGHT
WITH SIGNIFICANT ACCUMULATIONS EXPECTED IN THE NORTHERN COLORADO
MTNS. ADVISORY CRITERIA LOOKS POSSIBLE FOR THE
PARK/GORE/FLATTOPS/ELK MTN RANGES BUT THERE IS SOME UNCERTAINTY ON
LOCATION OF BEST DYNAMICAL LIFT AND AVAILABLE MOISTURE. SO WILL
LET THE DAY SHIFT LOOK AT THIS IN DETAIL. HAVE RAISED POPS AND SNOW
AMOUNTS.
.LONG TERM...THURSDAY THROUGH MONDAY...
NORTHWEST FLOW ALOFT WILL CONTINUE TO SQUEEZE OUT ANY REMAINING
MOISTURE OVER THE NORTHERN ZONES THURSDAY MORNING AS THIS STORM
DEPARTS THE REGION. COVERAGE OF SNOW SHOWERS WILL BE DECREASING
DURING THE AFTERNOON HOURS...WITH ACTIVITY BECOMING MORE ISOLATED
IN NATURE BY THURSDAY NIGHT AS FLAT SHRTWV RIDGE BUILDS IN. PATTERN
REMAINS PROGRESSIVE SO REMNANTS OF THIS RIDGE WILL BE EXITING EAST
BY FRIDAY AS ANOTHER SURGE OF PACIFIC MOISTURE AND SHRTWV ENERGY
MOVES IN FROM THE WEST. FAVORABLE NORTHWEST FLOW BECOMES RE-
ESTABLISHED BY FRIDAY AFTERNOON...WITH SNOW SHOWERS DEVELOPING ONCE
AGAIN OVER THE NORTHERN AND CENTRAL MOUNTAINS. WEAK JET STREAK
PASSES JUST TO THE NORTH OF THE FORECAST AREA ON SATURDAY...CLIPPING
THE NORTHERN ZONES. EXPECT TO SEE A BRIEF UPTICK IN QPF POTENTIAL
DURING THIS PERIOD WITH ANOTHER WAVE POISED TO DROP SOUTH LATE
SATURDAY NIGHT AND SUNDAY. THIS WILL EVENTUALLY BRING MORE OF THE
COLD WEATHER TO THE REGION BY EARLY NEXT WEEK. WITH FAIRLY ACTIVE
PATTERN...EXPECT CONDS TO REMAIN FAIRLY WELL MIXED...SO MOST VALLEYS
WILL BE SEEING TEMPS RUNNING NEAR SEASONAL NORMS THROUGH AT LEAST
SUNDAY.
&&
.AVIATION...
SOUTH OF A KCNY-KGJT-KMTJ-KGUC LINE...LIGHT SNOW SHOWERS WILL
DEVELOP THIS MORNING PRODUCING MVFR CIGS AND VSBY...MAINLY OVER THE
SAN JUAN...LA SAL AND ABAJO MOUNTAINS. SNOW WILL INCREASE AND SPREAD
NORTHWARD THIS AFTERNOON FOR MORE WIDESPREAD MVFR CONDITIONS ALONG
WITH LOCALIZED IFR CIGS AND VSBYS AT TIMES. THESE CONDITIONS WILL
THEN PERSIST THROUGH WEDNESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM...JOE
LONG TERM....JDC
AVIATION.....JDC
Hazardous weather outlook, Dec 29, 5:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE DEC 29 2009
COZ001>014-017>023-UTZ022>025-027>029-301245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE DEC 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL SPREAD FROM SOUTH TO NORTH TODAY...REACHING THE
NORTHERN MOUNTAINS BY TONIGHT. SNOW ACCUMULATIONS ARE EXPECTED TO BE
LESS THAN 6 INCHES OVER THE MOUNTAINS THROUGH TONIGHT...WITH 1 TO 3
INCHES OVER THE VALLEYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MOUNTAIN SNOWFALL WILL INCREASE IN INTENSITY WEDNESDAY AFTERNOON
THROUGH THURSDAY...FAVORING THE MOUNTAINS OF NORTHWEST COLORADO.
SNOWFALL REMAINS POSSIBLE THROUGH THE WEEKEND...FAVORING THE NORTH.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOW OR STRONG WIND GUSTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 29, 7:00 AM MST to December 30, 3:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred mainly above the 7,000 foot level. Locally higher amounts included 15 inches over Columbine Pass.
Winter Weather, Grand Valley
- When
- December 29, 8:00 AM MST to December 30, 5:00 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred with some locally higher amounts, including 7 inches at a location 6 miles southeast of Mack. The wet snowfall created slippery road conditions as the temperatures began to fall, causing a pickup to slide out of control on I-70 near the Clifton on-ramp.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 29, 8:00 AM MST to December 30, 3:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred across the area with locally higher amounts of up to 6 inches reported in the Norwood area.
Winter Weather, Southwestern San Juan Mountains
- When
- December 29, 9:00 AM MST to December 31, 4:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred with locally higher amounts, including 17 inches at the Mancos SNOTEL site. The snowfall created very slick road conditions, and caused a rollover accident just south of Tamarron along Highway 550. The snow also caused a few natural avalanches over Highway 550 that resulted in a few short road closures. Wind gusts up to 30 mph also produced localized blowing snow.
Winter Weather, Central Yampa River Basin
- When
- December 29, 10:00 AM MST to December 31, 12:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred across the area with some locally higher amounts, including 9 inches in Hayden.
Winter Storm, Four Corners / Upper Dolores River Basin
- When
- December 29, 11:00 AM MST to December 30, 10:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- December 29, 11:00 AM MST to December 31, 5:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred. Locally higher amounts were reported, including 19 inches at Telluride Ski Area and 16 inches on Red Mountain Pass. The snowfall caused a few natural avalanches over Highway 550 that resulted in a few short road closures. Wind gusts up to 30 mph also produced localized blowing snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 29, 12:00 PM MST to December 31, 4:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 4 to 12 inches occurred across the area with wind gusts up to 25 mph producing areas of blowing snow.
Winter Weather, Animas River Basin
- When
- December 29, 12:00 PM MST to December 30, 6:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches occurred across the area and created very slick road conditions, resulting in a rollover vehicle accident just north of Highway 160 outside of the town of Durango.
Winter Weather, Roan and Tavaputs Plateaus
- When
- December 29, 12:00 PM MST to December 30, 4:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches occurred across the area.
Winter Storm, Elkhead and Park Mountains
- When
- December 29, 2:00 PM MST to December 31, 9:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 10 to 17 inches occurred across the area with locally higher amounts reported, including 30 inches at the Tower SNOTEL site. Wind gusts up to 30 mph produced blowing and drifting snow.
Winter Weather, San Juan River Basin
- When
- December 29, 2:00 PM MST to December 31, 1:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches occurred across the area.
Winter Weather, Debeque to Silt Corridor
- When
- December 29, 4:00 PM MST to December 30, 11:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches occurred. Some locally higher amounts included 7 inches in the Mesa and Collbran areas.
Winter Weather, Grand and Battlement Mesas
- When
- December 29, 5:00 PM MST to December 30, 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred across the area with locally higher amounts, including 19 inches at Powderhorn Ski Area. Wind gusts up to 30 mph produced blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- December 29, 8:00 PM MST to December 31, 6:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred. Wind gusts up to 25 mph produced localized blowing snow.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 29, 8:00 PM MST to December 30, 9:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches occurred with locally higher amounts, including 7 inches at a location 4 miles northeast of Crawford.
Winter Weather, Upper Gunnison River Valley
- When
- December 29, 9:00 PM MST to December 30, 3:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred across about half of the area, with locally higher reports in some areas, including 7 inches at a location 11 miles south of Cimmaron.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 29, 10:00 PM MST to December 31, 6:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred across about half of the area. Locally higher amounts were reported, including 17 inches at Beaver Creek Ski Area and 14 inches at McCoy Park SNOTEL.
Winter Weather, Central Colorado River Basin
- When
- December 30, 2:00 AM MST to 10:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 2 to 6 inches occurred.
Winter Weather, Upper Yampa River Basin
- When
- December 30, 7:00 AM MST to December 31, 12:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches occurred across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 29 to 30, 20091 death · 2 injured · $60,000 · 15 events
- High Wind in Connecticut, December 29, 20091 death · 50 kt wind · 1 event
- Strong Wind in Pennsylvania, December 29, 2009$110,000 · 10 events
- Strong Wind in New Jersey, December 29, 2009$21,000 · 21 events
- Astronomical Low Tide in New Jersey, December 29, 20097 events
- Strong Wind in Maryland, December 29, 2009$5,000 · 5 events
- Strong Wind in Delaware, December 29, 2009$5,000 · 4 events
- Heavy Snow in New Mexico, December 29, 20094 events
- Winter Storm and Winter Weather in Utah, December 29 to 31, 20094 events
- Winter Storm in Utah, December 29 to 30, 20093 events
- High Wind in New York, December 29, 2009$5,000 · 55 kt wind · 2 events
- Astronomical Low Tide in Delaware, December 29, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204876, 204871, 204877, 204867, 204869, 204728, 204866, 204859, 204878, 204880, 204725, 204879, 204872, 204730, 204862, 204874, 204875, 204738, 204873, 204870.